Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Pueblo, CO

June 15, 2005Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2005, 4:22 PM MDT for Baca County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 4:22 PM MDT (22:22 UTC)
Expired
Jun 15, 2005, 5:05 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 214 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 152222
SVRPUB
COC009-152315-
/O.NEW.KPUB.SV.W.0072.050615T2222Z-050615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 515 PM MDT.

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED 11 MILES EAST OF CAMPO...OR 23 MILES SOUTHEAST
  OF SPRINGFIELD...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN BACA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3724 10257 3700 10263 3699 10205 3735 10205

$$
3 follow-up statements
000 
WWUS55 KPUB 152234
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT WED JUN 15 2005

COC009-152315-
/O.CON.KPUB.SV.W.0072.000000T0000Z-050615T2315Z/
BACA CO-
433 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN BACA
COUNTY UNTIL 515 PM MDT...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS CENTERED
13 MILES SOUTH OF STONINGTON...OR ABOUT 22 MILES WEST OF ELKHART...
MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BACA COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3724 10257 3700 10263 3699 10205 3735 10205

$$
000 
WWUS55 KPUB 152246
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT WED JUN 15 2005

COC009-152315-
/O.CON.KPUB.SV.W.0072.000000T0000Z-050615T2315Z/
BACA CO-
446 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN BACA
COUNTY UNTIL 515 PM MDT...

AT 442 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS CENTERED 13 MILES SOUTH OF STONINGTON...OR ABOUT 16
MILES NORTHWEST OF ELKHART...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BACA COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3724 10257 3700 10263 3699 10205 3735 10205

$$
000 
WWUS55 KPUB 152305
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT WED JUN 15 2005

COC009-152314-
/O.CAN.KPUB.SV.W.0072.000000T0000Z-050615T2315Z/
BACA CO-
504 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY HAS
BEEN CANCELED...

AT 503 PM MDT...DOPPLER RADAR SHOWED THAT THE SEVERE WEATHER HAS 
MOVED OUT OF THE STATE AND NO LONGER POSES AN IMMEDIATE THREAT 
PROPERTY.

LAT...LON 3724 10257 3700 10263 3699 10205 3735 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:52 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 15, 2:52 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT WED JUN 15 2005

.SHORT TERM...
SHORT TERM CONCERNS CONTINUE TO BE POPS AND SEVERE WX POTENTIAL
ACROSS THE PLAINS TONIGHT AND THURSDAY.

CURRENT WATER VAPOR IMAGERY INDICATING EMBEDDED SHORTWAVE IN
SOUTHWEST FLOW ALOFT MOVING ACROSS THE STATE ATTM...PROVIDING ADDED
LIFT FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION ATTM.
AMPLE MOISTURE AHEAD OF THE WAVE HAS VERY UNSTABLE ATMOSPHERE IN
PLACE ACROSS THE EASTERN PLAINS...WITH LAPS DATA INDICATING CAPES
BETWEEN 1000-3000 J/KG AND LITTLE CIN.

TONIGHT...WAVE CONTINUES EAST ACROSS THE REGION...WITH SCATTERED
CONVECTION SPREADING ACROSS THE PLAINS...AND SPC HAS ISSUED SEVERE
THUNDERSTORM WATCH THROUGH 04Z FOR THE FAR EASTERN PLAINS. CONVECTION
ACROSS TO DIMINISH THROUGH THE EVENING WITH WAVE CONTINUES TO MOVE
INTO KANSAS...AND HAVE ENDED ALL POPS AFTER 06Z WITH CLEARING
SKIES OVERNIGHT.

THURSDAY...SOUTHWEST FLOW CONTINUES ALOFT...WITH WESTERN KANSAS WAVE
CONTINUING ACROSS THE CENTRAL HIGH PLAINS...ALLOWING FOR BACKDOOR
FRONT TO SLIDE INTO EASTERN COLORADO IN THE AFTERNOON. FRONT LOOKS
TO STALL NEAR THE PALMER DVD BY 21Z...WITH LOW LEVEL MOISTURE POOLING
ALONG AND BEHIND THE FRONT. HAVE INCREASED POPS TO CHANCES FOR
THE PIKES PEAK REGION AND AREAS ALONG THE DVD WITH...AS UPSLOPE FLOW
DEVELOPS IN THE AFTERNOON. BEST LOW LEVEL MOISTURE AND CAPE
LOOKS TO REMAIN ACROSS NORTHEASTERN COLORADO ATTM...HOWEVER WITH
BULK SHEARS AROUND 40 KTS...COULD SEE A FEW SEVERE STORMS POP
ALONG THE PALMER DVD IN THE AFTERNOON.

DRIER AIR REMAINS IN PLACE ACROSS THE WESTERN HALF OF THE REGION...
WITH GUSTY SW WINDS OF 15 TO 30 MPH MIXING DOWN ACROSS THE SOUTHERN
MTS AND SAN LUIS VALLEY IN THE AFTERNOON. FUELS ACROSS THIS REGION
ARE BEGINNING TO DRY OUT AND WILL NEED TO WATCH FOR THE POTENTIAL
FIRE WX PROBLEMS.  -MW

.LONG TERM...
MODELS CONTINUE TO SLIDE THE RIDGE ACROSS COLORADO AS DEEP LOW
DROPS INTO GREAT LAKES REGION AND ANOTHER LOW APPROACHES THE
NORTHWEST COAST. A WEAK SURGE WILL PUSH DOWN THE EASTERN PLAINS
THURSDAY NIGHT AND FRIDAY BUT WILL BE PUSHED EAST AS THE THE
WESTERN LOWS MOVES CLOSER. RIDGE INTENSIFIES OVER THE PLAINS AS
THE LOW ELONGATES AND WARM AIR WORKS INTO THE REGION. THE RIDGE
REMAINS DOMINANT WELL INTO MIDWEEK.

LOWERED TEMPERATURES OVER EASTERN PLAINS ON FRIDAY...ADDED CLOUDS
AND A MORE PREVALENT EASTERLY FLOW AS WELL. COOL AIR GETS MODIFIED
QUICKLY AND CURRENT GRIDS KEEP THE FORECAST WARM. SOME CONCERN AS
THE TEMPERATURES REMAIN WARM THAT FIRE WEATHER ISSUES WILL MOVE TO
THE FOREFRONT. FUELS APPEAR TO BE MODERATING TOWARD DRIER LEVELS
SO WINDS WILL LIKELY BECOME THE DECIDING FACTOR FOR CRITICAL FIRE
WEATHER.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/21
Hazardous weather outlook, Jun 15, 11:33 AM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT WED JUN 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1133 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE I-25
CORRIDOR AND ACROSS THE FAR EASTERN PLAINS THROUGH THE EARLY EVENING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE EASTERN
PLAINS...WITH THE GREATEST THREAT BEING IN CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES.

THE MAIN THREATS FROM ALL STORMS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL LESS THAN 1/2 INCH IN
DIAMETER. LARGE HAIL TO AROUND 1 INCH IN DIAMETER WILL BE POSSIBLE
WITH THE STRONGEST STORMS ACROSS THE FAR EASTERN PLAINS LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY AND FRIDAY.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45
MPH...AND HAIL UNDER 1/2 INCH IN DIAMETER. HOWEVER ON THURSDAY...
THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS OVER
THE FAR SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS AND BACA
COUNTIES...WHICH COULD PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE EASTERN PLAINS FROM AROUND NOON
TO 6 PM TODAY.

In the hours before

Local storm report, Jun 15, 12:40 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1240 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             11 S TRINIDAD           37.01N 104.51W
06/15/2005  1.00 INCH        LAS ANIMAS         CO   TRAINED SPOTTER

&&

MN
Local storm report, Jun 15, 1:39 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
139 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             7 SE FORT GARLAND       37.36N 105.34W
06/15/2005  0.75 INCH        COSTILLA           CO   TRAINED SPOTTER

0115 PM     HAIL             WOODLAND PARK           38.99N 105.05W
06/15/2005  1.00 INCH        TELLER             CO   TRAINED SPOTTER

&&

RSG
Local storm report, Jun 15, 3:07 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SWINK                   38.01N 103.63W
06/15/2005  1.00 INCH        OTERO              CO   POST OFFICE

0303 PM     HAIL             2 N SWINK               38.04N 103.63W
06/15/2005  0.88 INCH        OTERO              CO   PUBLIC

&&

WFORTUNE
Local storm report, Jun 15, 3:22 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             11 S TRINIDAD           37.01N 104.51W
06/15/2005  0.88 INCH        LAS ANIMAS         CO   PUBLIC

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:32 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jun 15, 1:04 PM MDTSevere Thunderstorm WarningPUBTeller28 min
Jun 15, 1:09 PM MDTSevere Thunderstorm WarningPUBCostilla35 min
Jun 15, 1:47 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jun 15, 1:48 PM MDTSevere Thunderstorm WarningPUBOtero87 min
Jun 15, 2:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas53 min
Jun 15, 2:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 15, 2:46 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 15, 3:11 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero52 min
Jun 15, 3:57 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jun 15, 5:00 PM MDTSevere Thunderstorm WarningPUBKiowa23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.